Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Having joint pain and muscle cramps. No relief after medication. Blood test normal. Any ideas?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9095 Questions
Hi I have joint pain, muscle cramps and prickly feelings for the last year since I was put on Prostap injections to be put into trial menopause, then 6 months ago had total hysterectomy. I'm 47. I've tried 3 types of HRT and am currently trying Premarin on different strengths. I also take calcium, magnesium and Vit d liquid. Still the symptoms are the same. All blood work clear. Any ideas???
Posted Sat, 2 Mar 2013 in Bones, Muscles and Joints
Answered by Dr. Praveen Tayal 34 minutes later
Thanks for posting your query.
There are different possible causes for the symptoms that you are experiencing. One of the potential causes is hypothyroidism which is a low level of thyroid hormone. This is a hormone that plays an important part in the metabolism of the body. The other cause can be due to menopause or methylcobalamin supplements and mild pain killer like acetaminophen for symptomatic improvement. In case the symptoms are persistent then consulting a neurologist for a physical examination will be helpful.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Follow-up: Having joint pain and muscle cramps. No relief after medication. Blood test normal. Any ideas? 9 hours later
Thank you for your answer. My thyroid blood test was clear and I took a vitamin b complex for a while ( not sure if this covered B12). But after my Hysterectomy I did have a nasty bought of anemia but that is also normal now.
So dispite taking vitamins could I still be deficient in B12? And what did you mean exactly, that the symptons could be just due to the menopause..explain more..
Answered by Dr. Praveen Tayal 4 hours later
Thanks for writing again.
Taking Vitamin B complex alone is not sufficient. You need to take at least 1500mcg of methylcobalamin daily at night for at least two weeks to see a symptomatic improvement.
The muscle cramps and the prickly feeling could be related to hot flushes commonly associated with menopause. Taking HRT can also aggravate the muscle cramps.
The joint pains could be related to the osteoporotic changes associated with menopause.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Follow-up: Having joint pain and muscle cramps. No relief after medication. Blood test normal. Any ideas? 32 minutes later
Thank you, I'm sure my Vit B12 test was clear last month but I will double check. My bone density check was above average and anyway my flare ups include all joints inc feet and fingers.
So just to conclude, is there any chance that as I'm slight in build, the shock of the stripping of some major hormones from having the hysterectomy, has messed up my bodies natural hormone makeup? And that in time these symptoms will settle down again??. If this is likely to be the case, have you any tips to help settle my hormones etc down again??
I am a Pilates Instructor with a good healthy upbeat attitude, so this is quite a shock.
Answered by Dr. Praveen Tayal 8 hours later
It is likely that all your hormones will settle down on next 1-2 months spontaneously. You only need to concentrate on getting a healthy diet and a good night's sleep. But if the pain is persistent in all the joints then inflammatory joint disorders need to be ruled out after some blood tests like CRP, RA factor, ESR, XXXXXXX etc. For all these tests it is best to consult a rheumatologist.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor